Thunderstorm Wind, Wise
- When
- June 22, 12:40 PM EST
- Where
- Wise County, 0.88 mi SE of Pound
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.120, -82.610
A few trees were reported down.
A few severe thunderstorms developed across Southwest Virginia in the vicinity of a weak stationary front. Strong convective gusts downed a few trees and there was one report of quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms developed across Southwest Virginia in the vicinity of a weak stationary front. Strong convective gusts downed a few trees and there was one report of quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 12:23 PM EST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 123 PM EDT WED JUN 22 2016 .AVIATION... Currently maintaining VFR at all terminals this afternoon. However, convection developing along a line extending west across central KY this afternoon could impact TRI later this afternoon and evening. Greatest likelihood of tstm activity on-station expected at TRI with a lesser chance expected for TYS/CHA through this evening. With pcpn vcnty TRI later today, bring in IFR for fog overnight. .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 445 AM EDT WED JUN 22 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 445 AM EDT WED JUN 22 2016 /345 AM CDT WED JUN 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A STATIONARY FRONT DRAPED ACROSS SOUTHWEST VIRGINIA AND FAR NORTHEAST TENNESSEE WILL BE A FOCUS FOR MORE SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE DAY TODAY ALONG AND NEAR THE BOUNDARY. THE STORMS WILL BE STRONGEST IN THE LATE AFTERNOON AND EARLY EVENING ACROSS EXTREME NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATE THURSDAY. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FOR AREAS ALONG AND NORTH OF INTERSTATE 40. DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. A LOWER THREAT EXIST FOR MARGINALLY SEVERE SIZED HAIL. STRONG TO MARGINALLY SEVERE STORMS WILL CONTINUE INTO THE DAY FRIDAY WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING BEING THE MAIN THREATS. THE BEST CHANCES FOR ANY SEVERE WEATHER ON FRIDAY WILL BE FOR AREAS SOUTH OF INTERSTATE 40. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TD/MA
The Jackson,KY radar (KJKL), 81 km away, was scanning. The volume nearest the first event began at 17:38 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees were reported down.
Quarter sized hail was reported.
Several trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634829, 634830, 634831.